Lariam Suicide Risk Warning
Larium, an anti malarial drug, also called Mefloquine, is another drug in the Quinolone Family class of drugs whose side effects can cause serious health problems that often go undisclosed by doctors and drug manufacturers. In this instance, Larium has been found to cause mental illness issues that might lead to suicide at rates 5 times the rates of the average population. Unfortunately, Larium’s use is widespread since it’s used extensively in malarial areas by the Peace Corps and by the US military. Therefore millions of people have been given this drug than can cause or exacerbate serious mental illness.
See UPI’s extensive study on Mefloquine here which states, among other things,
“Some health experts charge that neither patients nor doctors in the United States are being adequately warned about the risk of suicide from taking Lariam, which is prescribed by U.S. doctors 1,000 times every day”
These pychiatric problems have been well recognized in the scientific literature, and there is even one medical hypothesis that states it might be due to a Transient Vitamin A Toxicity from Lariam. Since Vitamin A is a fat soluble vitamin, which can take long periods of time to leave the body, these side effects could be long lasting even if the drug is stopped as soon as symptoms appear.
Indeed, these Quinolone and Fluoroquinolone drugs are amazingly toxic, and medical science has yet to tease out all of the health implications these drugs might have on our health and welfare. Until we know the reactions these drugs can have on our bodies, it’s best to avoid these classes of drugs for all except life threatening illnesses, or for where no other solutions exist.